To the Editor.—
Despite previous widespread publicity concerning the hazards of enteric-coated potassium supplements, these preparations are still commercially available, prescribed, and dispensed. This was shown recently in a survey that we conducted of 25 pharmacies in the San Francisco metropolitan area. The notion that enteric-coated potassium salts are safer and less irritating to the gastrointestinal tract persists, and the hazards associated with their use are not generally recognized. Repeated reports have confirmed the association of intestinal as well as gastric ulceration with the administration of enteric-coated tablets of potassium chloride alone or in combination with thiazide diuretics. In addition to their hazards, the need for these preparations has been eliminated with the introduction of potassium-sparing diuretics and the availability of potassium supplementation in liquid and effervescent tablet forms.Initial report of small bowel ulceration associated with the administration of enteric-coated potassium supplements appeared in the mid 1960s. More recent reports,
Gee L, Berg B, Tong TG, Becker CE. Enteric-Coated Potassium Supplements. JAMA. 1974;228(8):975–976. doi:10.1001/jama.1974.03230330017006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: